Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Brownsville, TX

May 19, 2016Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 19, 2016, 3:54 PM CDT for Kenedy County, Willacy County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 3:54 PM CDT (20:54 UTC)
Expired
May 19, 2016, 4:30 PM CDT
In force
36 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 83 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS54 KBRO 192054
SVRBRO
TXC261-489-192130-
/O.NEW.KBRO.SV.W.0057.160519T2054Z-160519T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
354 PM CDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KENEDY COUNTY IN DEEP SOUTH TEXAS...
  NORTHERN WILLACY COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 430 PM CDT

* AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  RUDOLPH...OR 13 MILES NORTH OF LASARA...MOVING EAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
           DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
           MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR 
           WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND 
           SOME FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES 
           WILL BE UPROOTED. DAMAGE TO POWER LINES AND SOME POWER 
           POLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SAN PERLITA...RUDOLPH AND YTURRIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2647 9763 2657 9796 2676 9794 2673 9759
TIME...MOT...LOC 2053Z 282DEG 18KT 2666 9789 

HAIL...1.75IN
WIND...60MPH
 
$$

JMS
2 follow-up statements
627 
WWUS54 KBRO 192112
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
412 PM CDT THU MAY 19 2016

TXC261-489-192130-
/O.CON.KBRO.SV.W.0057.000000T0000Z-160519T2130Z/
KENEDY TX-WILLACY TX-
412 PM CDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN KENEDY AND NORTHERN WILLACY COUNTIES...

AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUDOLPH...OR 11
MILES NORTH OF RAYMONDVILLE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE 
         HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS 
         WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO 
         POWER LINES AND SOME POWER POLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SAN PERLITA...RUDOLPH AND YTURRIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2647 9763 2656 9792 2676 9790 2673 9759
TIME...MOT...LOC 2111Z 282DEG 18KT 2664 9779 

HAIL...1.00IN
WIND...60MPH
 
$$

JMS
871 
WWUS54 KBRO 192129
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
429 PM CDT THU MAY 19 2016

TXC261-489-192138-
/O.EXP.KBRO.SV.W.0057.000000T0000Z-160519T2130Z/
KENEDY TX-WILLACY TX-
429 PM CDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KENEDY AND
NORTHERN WILLACY COUNTIES WILL EXPIRE AT 430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2647 9763 2656 9792 2676 9790 2673 9759
TIME...MOT...LOC 2126Z 282DEG 18KT 2664 9779 

$$

JMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 19, 2:45 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
245 PM CDT THU MAY 19 2016

.SHORT TERM (Tonight through Friday Night): Upper trough centered
over SE CO and NE NM will be lifting Northeast across the Central
Plains during the short term period. As it progresses
Eastward...the Southeast flow across S Central TX has strengthen
lifting the stationary front currently close to Laredo extending
northeast towards the northwest Gulf Coast. There is enough low
level waa/moisture transport for some convection to initiate along
the stationary frontal boundary. Currently, isolated to scattered
showers are starting to develop over northern Hidalgo, Brooks and
Kenedy Counties producing brief moderate rain showers while moving
North to NE. Further north, a line of thunderstorms will
eventually move across the cwa. This convection will increment
across the cwa through out the day with the potential for severe
thunderstorms later this afternoon into tonight. SPC has lowered
the threat for most of Deep South Texas under a Marginal and a
Slight Risk near Kenedy County. The storms could become severe
with the potential to produce large hail, damaging winds, and
flash flooding, expected to move into Deep South TX and the Rio
Grande Valley. Flash Flood Watch has been extended through
1 am as the line of cells is slowly moving eastward. Have
included these weather threats in the forthcoming official
forecast. Localized heavy rainfall is possible with any
thunderstorm through tonight could lead to minor flooding.
Rainfall amounts will range between a half an inch with higher
amounts of 1 to 2 inches are possible mainly over the Northern
counties.

The front will begin to lift Northeast and enhance another
cluster of convection early Friday through Friday night with a
weak easterly flow across the area. Lingering moisture over the
region east of the Sierra Madre will enhance showers and
thunderstorms along the mountains and the western counties through
the night. High temperatures will be in the mid to upper 80s
Friday and with more sunshine expected Saturday temps reach the
90s mainly out west and mid 80s neat the coast. Low temperatures
will be ranging between the mid to upper 70s.

.LONG TERM (Saturday through Thursday):The long term starts off
with a 500mb ridge building over Texas behind the departing upper
trough and a deepening upstream upper low across the Intermountain
West. The ridge holds strong through Tuesday then begins to
flatten as it gets shoved eastward as the western upper low opens
up into a trough.

residual low level moisture combining with daytime heating may set
off isolated showers and thunderstorms over the weekend but coverage
will be very limited as the mid level dry air deepens as subsidence
increases with the building ridge. Dry conditions to prevail Monday
through Wednesday at this point in time with ridge axis hanging over
Deep South Texas. The ridge axis moves begins to move east late next
week with southwest flow increasing with the low probability of
our next chance of seeing rain chances increase.

Temperatures at the surface and at 850mb increase as the upper ridge
strengthens. 850mb temperatures by next Wed/Thu are approaching 25C.
Guidance from the GFS and ECMWF although in good agreement would
believe we could see daytime maxes exceeding 100 degrees across in
the Rio Grande Plains and upper 90s to 100 degree in the mid and
upper Valley. Overnight lows remain extremely warm with mid to
upper 70s through the period.

&&

.MARINE: Now through Friday night, Gradient will be weak
through the period keeping low to moderate seas across the Gulf
Waters. East to Southeast flow will be in place for the period
with strong thunderstorms late this afternoon through Friday.

Saturday through TUESDAY...moderate onshore flow and a low
seas is expected this weekend with a gradual increase in southeast
winds next week as the pressure gradient strengthens. surface high
pressure strengthens across the Gulf of Mexico by the middle of next
week with an upstream upper trough approaching the 4 corners area.
the thermal gradient to strengthen between the cooler Gulf waters
and inland areas allow for breezy to strong southerly flow to
develop at times. Periods of exercise caution to short duration
small craft advisory conditions may develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  84  77  86 /  50  40  20  20
BROWNSVILLE          76  86  77  88 /  40  40  20  20
HARLINGEN            75  88  76  90 /  40  30  20  20
MCALLEN              75  89  77  92 /  40  30  20  20
RIO GRANDE CITY      73  91  76  94 /  50  20  30  20
SOUTH PADRE ISLAND   77  80  78  82 /  50  40  20  20

&&

.BRO Watches/Warnings/Advisories...
TX...Flash Flood Watch until 1 AM CDT Friday for TXZ248>257.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

67...short term
59...long term
65/58...PSU/graphics
Hazardous weather outlook, May 19, 5:15 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
515 AM CDT THU MAY 19 2016

TXZ248>257-201015-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
515 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS...FEATURING LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING ARE FORECAST FOR TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 7PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS...FEATURING LARGE HAIL
...DAMAGING WINDS...AND FLASH FLOODING...ARE POSSIBLE FRIDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND
AGAIN FOR FRIDAY.

GMZ130-132-135-150-155-170-175-201015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
515 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT...PRODUCING POTENTIALLY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY...PRODUCING
POTENTIALLY DAMAGING WINDS AND LARGE HAIL.

SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION ALONG THE LOWER TEXAS COASTLINE MAY BE
NEEDED TODAY AND TONIGHT...AND AGAIN FOR FRIDAY.

In the hours before

Special weather statement, May 19, 1:04 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
104 PM CDT THU MAY 19 2016

TXZ248-191845-
ZAPATA TX-
104 PM CDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ZAPATA COUNTY UNTIL
145 PM CDT...

AT 103 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF ZAPATA COUNTY AIRPORT...OR 13 MILES NORTHWEST OF
BUSTAMANTE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESCOBAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2704 9923 2725 9932 2727 9901 2705 9897
TIME...MOT...LOC 1803Z 240DEG 26KT 2712 9929

GB
Special weather statement, May 19, 3:43 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
343 PM CDT THU MAY 19 2016

TXZ251-192115-
KENEDY TX-
343 PM CDT THU MAY 19 2016

...SPECIAL WEATHER STATEMENT...

AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF RUDOLPH...OR 15 MILES NORTHEAST OF SAN MANUEL...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUDOLPH AND NORIAS.

LAT...LON 2660 9775 2661 9794 2662 9799 2679 9798
      2684 9760 2660 9759
TIME...MOT...LOC 2042Z 267DEG 15KT 2670 9791

JMS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:04 PM CDTSpecial Weather StatementBROZapata41 min
May 19, 3:43 PM CDTSpecial Weather StatementBROKenedy32 min
May 19, 4:04 PM CDTSpecial Weather StatementBROHidalgo41 min
May 19, 4:26 PM CDTSevere Thunderstorm WarningBROHidalgo19 min
May 19, 4:45 PM CDTSpecial Weather StatementBROHidalgo45 min
May 19, 4:55 PM CDTSpecial Weather StatementBROWillacy35 min
May 19, 5:13 PM CDTSpecial Marine WarningBRO92 min
May 19, 5:41 PM CDTSpecial Weather StatementBROCameron34 min
May 19, 6:24 PM CDTSpecial Weather StatementBROCameron36 min
May 19, 6:26 PM CDTSpecial Marine WarningBRO34 min
May 19, 6:34 PM CDTSpecial Marine WarningBRO56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.